Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 33, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2012, 7:13 PM CDT for Campbell County, McPherson County, South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 7:13 PM CDT (00:13 UTC)
- Expired
- May 22, 2012, 7:36 PM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:13 PM CDT | HAIL 1.75 | 6 W Eureka, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS53 KABR 230013 SVRABR SDC021-089-230045- /O.NEW.KABR.SV.W.0033.120523T0013Z-120523T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 713 PM CDT TUE MAY 22 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHWESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 745 PM CDT * AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EUREKA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN CAMPBELL AND NORTHWESTERN MCPHERSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4594 9974 4594 9944 4571 9966 4578 9982 TIME...MOT...LOC 0013Z 212DEG 44KT 4584 9966 WIND...HAIL 60MPH 1.00IN $$ TMT
2 follow-up statements
782 WWUS53 KABR 230023 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 723 PM CDT TUE MAY 22 2012 SDC021-230032- /O.CAN.KABR.SV.W.0033.000000T0000Z-120523T0045Z/ CAMPBELL SD- 723 PM CDT TUE MAY 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4578 9960 4578 9972 4594 9971 4594 9944 TIME...MOT...LOC 0022Z 212DEG 44KT 4593 9957 $$ SDC089-230045- /O.CON.KABR.SV.W.0033.000000T0000Z-120523T0045Z/ MCPHERSON SD- 723 PM CDT TUE MAY 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN MCPHERSON COUNTY UNTIL 745 PM CDT... AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF GREENWAY...OR 9 MILES NORTH OF EUREKA...MOVING NORTHEAST AT 50 MPH. IN ADDITION...AT 710 PM CDT...GOLF BALL SIZED HAIL WAS REPORTED 8 MILES WEST OF EUREKA WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHWESTERN MCPHERSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4578 9960 4578 9972 4594 9971 4594 9944 TIME...MOT...LOC 0022Z 212DEG 44KT 4593 9957 WIND...HAIL 60MPH 1.50IN $$ TMT
168 WWUS53 KABR 230036 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 736 PM CDT TUE MAY 22 2012 SDC089-230045- /O.CAN.KABR.SV.W.0033.000000T0000Z-120523T0045Z/ MCPHERSON SD- 736 PM CDT TUE MAY 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCPHERSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. LAT...LON 4578 9960 4578 9972 4594 9971 4594 9944 TIME...MOT...LOC 0035Z 212DEG 44KT 4606 9945 $$ TMT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:30 PM CDT, 43 minutes earlier.
Area forecast discussion, May 22, 6:30 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT TUE MAY 22 2012 .UPDATE... A QUICK UPDATE FOR THE SEVERE THUNDERSTORM WATCH. SEVERAL STORMS HAVE FORMED ACROSS CENTRAL COUNTIES...SO EXTENDED SEVERE MENTION TO COVER WATCH AREA. UPDATE TO AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CHANCE FOR SIGNIFICANT THUNDERSTORMS TONIGHT CONTINUES TO BE THE MAIN FORECAST CHALLENGE. A LOW PRESSURE SYSTEM CURRENTLY SITS OVER THE WESTERN DAKOTAS. A WARM FRONT STRETCHES FROM WEST TO EAST ACROSS CENTRAL NORTH DAKOTA...WHILE A COLD FRONT WAS JUST ALONG THE SOUTH DAKOTA/WYOMING BORDER...WITH A DRYLINE FEATURE ALONG THE WESTERN CWA BORDER. INSTABILITY IS NOT LACKING AS TEMPERATURES HAVE REACHED THE MID TO UPPER 80S ACROSS MUCH OF THE AREA. DEWPOINTS ALONG THE MISSOURI RIVER HAVE JUST REACHED 60 DEGREES...WHILE THE REST OF THE AREA CONTINUES TO SEE DEWPOINTS IN THE 50S. LOOKING AT 0-6KM SHEAR VALUES OF 40+ KTS AND 0-1KM SHEAR VALUES NEAR 20 KTS BY 00Z. SO...ATMOSPHERE IS DEFINITELY PRIMED FOR THE POTENTIAL FOR SEVERE WEATHER. THE BIGGEST HINDRANCES LOOK TO BE HIGH LCL/S AND MID LEVEL CAPPING. H7 TEMPERATURES ARE EXPECTED TO REACH +12 TO +14 ACROSS THE SOUTHERN PORTION OF THE CWA. GENERAL THINKING IS THAT IT MAY BE TOUGH FOR STORMS TO GET GOING...BUT IF ANY STORMS DO DEVELOP...THEY WILL LIKELY BECOME SEVERE. HOWEVER...THINKING BEST CHANCES FOR THIS TO HAPPEN WILL BE ALONG THE NORTHERN PORTION OF THE CWA THIS EVENING...AND ACROSS THE EAST TONIGHT. HAVE FOCUSED HIGHER POPS AND SEVERE MENTION TO THOSE AREAS...THOUGH THAT MAY NEED TO BE ADJUSTED SHOULD ANYTHING BE ABLE TO DEVELOP FURTHER SOUTH. PRECIPITATION CHANCES LOOK TO CONTINUE THROUGH MUCH OF THE SHORT TERM PERIOD AS AN UPPER LEVEL TROUGH PUSHES ENERGY ACROSS THE NORTHERN PLAINS THROUGH THE END OF THE PERIOD. THE MODELS ARE IN GOOD AGREEMENT THAT A LINE OF PRECIPITATION WILL DEVELOP FROM MINNESOTA TO KANSAS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THIS MAY CLIP THE SOUTHEASTERN CWA...BUT OTHERWISE SHOULD REMAIN OUT OF THE CWA. SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED ON WEDNESDAY...THEN WILL SEE JUST A TOUCH OF A COOL DOWN ON THURSDAY WITH MORE CLOUD COVER EXPECTED. .LONG TERM...FRIDAY THROUGH WEDNESDAY MAIN ISSUE DURING THE LONG TERM WILL BE DETERMINING TRACK AND SPEED OF THE SURFACE LOW EXPECTED TO MOVE NORTHEAST ACROSS THE NORTHERN PLAINS THIS WEEKEND. STILL A PRETTY DECENT SHOT FOR RAINFALL FRIDAY NIGHT INTO SATURDAY NIGHT AS OVERRUNNING MOISTURE SETS UP WITH THE SFC WARM FRONT SOUTH OF THE REGION. AS SFC LOW GETS ORGANIZED SATURDAY NIGHT AND MOVES NORTHEAST THROUGH SUNDAY...MOISTURE GETS PUSHED NORTHWARD AS THE WARM FRONT SURGES NORTHWARD AS WELL. 12Z GFS COMING IN LINE WITH PRESENT AND EARLIER EC RUNS IN SHOWING A QUICKER DEPARTURE TO OVERRUNNING PRECIP. ALTHOUGH...AS THE COLD FRONT MOVES THROUGH THE AREA MODELS ARE SHOWING THUNDERSTORMS DEVELOPING SUNDAY AFTERNOON AND EVENING...MAINLY ACROSS THE FAR EASTERN/SOUTHEASTERN CWA AND POINTS EAST. 12Z EC SLIGHTLY SLOWER WITH THE PROGRESSION OF THE COLD FRONT AND THUS HAS CONVECTION DEVELOPING A BIT FURTHER WEST INTO THE CWA. MANY DETAILS TO IRON OUT CONCERNING THIS SYSTEM BUT IT DOES APPEAR RAINFALL WILL BE A FAIRLY GOOD BET FRIDAY NIGHT THROUGH SATURDAY...WITH MORE UNCERTAINTY SUNDAY INTO MONDAY ON PROGRESSION OF COLD FRONT AND EVENTUAL TRACK OF SURFACE LOW. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS STRONG SOUTH WINDS THROUGH THE EVENING AND EARLY OVERNIGHT HOURS...HOWEVER A WIND SHIFT BEHIND A COLD FRONT WILL COME IN FROM THE WEST...FINALLY PASSING THROUGH KATY BY EARLY MORNING. THE WINDS OUT OF THE NORTHWEST WILL BE SIGNIFICANTLY LIGHTER...HOWEVER STILL BREEZY. VISBY/CIGS SHOULD BE VFR ALTHOUGH CANT RULE OUT THUNDERSTORMS MOVING ACROSS THE TAF SITES OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...PARKIN LONG TERM...TMT AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 4:42 AM CDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT TUE MAY 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT TUE MAY 22 2012 /342 AM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AND THROUGHOUT THE WEEKEND. A FEW STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE IN THE AFTERNOON AND INTO THE NIGHT. SERR
In the hours before
Local storm report, May 22, 7:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 SE SELBY 45.47N 99.99W
05/22/2012 E1.00 INCH WALWORTH SD PUBLIC
&&
EVENT NUMBER ABR1200132
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 44 min |
| May 22, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 18 min |
| May 22, 8:00 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 33 min |
| May 22, 11:19 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.